Barrett's esophagus is a condition which Is characterized by reddish discoloration and swelling of the esophageal lining. In this condition, the pink lining of the esophagus becomes damaged by the acid reflux of the stomach. It is one of the serious complications of GERD and does not have any cure. The management methods include reducing the level of acid reflux and stopping any further damage to the esophagus.
All the answers published in this website are written by verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.
I underwent GERD surgery. Should I have to take PPI life-long?
Query: Hi doctor, I am concerned about my husband's health. He is taking PPI medication for ten years now called Omeprazole. We think he has to quit the medication. Could you please recommend to us what to do? How to start? I am also extremely worried about his liver. I know about the damage PPI may cause... Read Full »
Answer: Hello, Welcome to icliniq.com. Well, there are very few indications of lifelong PPI (proton pump inhibitors). 1. Patient has GERD with Barrett's esophagus and premalignant findings such as dysplasia 2. Post fundoplication (GERD surgery) if the patient on follow-up has Barrett's esophagus or evid... Read Full »
I have gastric problems, and I puke every day. What to do?
Query: Hello doctor, I am a 22 year old male, I smoke weed and cigarettes every day, and do not eat food at the right time. So, I have gastric problems and I puke every day, from the past six months. What to do? Read Full »
Answer: Hi, Welcome to icliniq.com. I have gone through your details, and I appreciate your concern. As per the history, most likely you have severe gastritis with overlapping esophageal spasm and gastroesophageal reflux. It is because the stomach acids regurgitate back into the esophagus, causing heart... Read Full »
Kindly suggest the condition of the patient on seeing the investigations attached.
Query: Hi doctor, The patient was admitted due to eight episodes of hematemesis, weight loss and loss of appetite since last six months. It was accompanied by bone pain, abdominal pain, abdominal distension, jaundice, vomiting, altered bowel habit, fever, shortness of breath, decrease urine output or al... Read Full »
Dr. Goswami Parth Rajendragiri
Answer: Hi, Welcome to icliniq.com. I had undergone the patient's reports (attachment removed to protect patient identity). First of all, the patient has a tear in esophageal mucosa because of which bleeding occurred. To prevent bleeding, I suggest vasoconstrictor agent, adrenaline injection in the muco... Read Full »
Can severe acid reflux cause Barrett's esophagus?
Query: Hi doctor, I am a 27 year old female. I was going through a lot of stress and started consuming alcohol at least 3 drinks a day. For the past 5 years, I have been suffering from acid reflux along with severe regurgitation and taking tablet Prilosec. I fell sick a month ago and taught it to be a res... Read Full »
Answer: Hi, Welcome to icliniq.com. There are many causes of reflux. Hiatus hernia is one of the conditions. It is a major concern causing lifestyle limitation. I would like to know if you are suffering from any respiratory problem. Continuous reflux can cause stricture formation and dysphasia (difficult... Read Full »
My mother has Barrett's Esophagus. Can she eat some sweets at least once a month?
Query: Hello doctor, My mother has Barrett's Esophagus, and sometimes she feels for something sweet, and I know she cannot be eating sweets. I searched and found out the foods she has to stay away from, but can she eat something small at least once a month? Read Full »
Answer: Hello, Welcome to icliniq.com. Barrett's esophagus is a serious complication of gastroesophageal reflux disease. It is advisable to avoid or restrict those foods which increase acid production in the stomach. But having sweets occasionally will not pose a problem. But one should limit the intake a... Read Full »
I was advised endoscopy for Barrett's esophagus; since I have varicose veins, I am scared of sedation.
Query: Hello doctor, I have been recently diagnosed with varicose veins in my left leg. I also have multiple heart problems which are right bundle branch block, bicuspid aortic valve, high blood pressure, and patent foramen ovale. I also have Barrett's esophagus and this week, I am going in for an endosco... Read Full »
Answer: Hi, Welcome to icliniq.com. I have read through your query in detail. Please find my observations below. I can see that your leg has developed varicose veins (attachment removed to protect patient identity). This happens due to back flow of blood into the superficial venous system of the legs. We... Read Full »
I am suffering from short-segment Barrett's esophagus. Should I continue taking PPIs forever.
Query: Hi doctor, I am suffering from short-segment Barrett's esophagus. I do not have any unhealthy habits. Also, I am not overweight. I have never experienced GERD before. Considering my age, I want to know whether I should be on PPIs forever. Also, I would like to know if advanced techniques for dysplas... Read Full »
Answer: Hello, Welcome to icliniq.com. I understand your concern. Given that you do not have mild or severe dysplasia, you do not need to undergo ablation methods such as RFA (Radiofrequency ablation) at this time. Yes, they are available in our country if you require them in the future. However, it is ... Read Full »
How long should I take Pantoprazole for Barrett's esophagus?
Query: Hello doctor, I am diagnosed with Barrett’s esophagus before few years. Endoscopy and colonoscopy found two benign, precancerous polyps. Doctor prescribed 40 mg Pantoprazole for 30 months. Since taking, I have noticed greasy, floating, dark brown stools, along with hip, gluteal, and lower bac... Read Full »
Answer: Hello, Welcome to icliniq.com. Well, your concern regarding the 30-month prescription for acid suppressant medication (commonly called proton pump inhibitor-PPI) is very much genuine. The current American Gastroenterology guidelines have not suggested a specific period when should stop PPI in a pa... Read Full »